Magnesium & Itching

Magnesium may be a part of upset stomach medicine, or you might take it as a supplement if your doctor has told you your diet is low in this mineral. If you experience severe itching while taking magnesium, you should talk to your doctor right away, as this can be a sign of an allergic reaction or kidney issue.

Woman scratching her arm
Woman itching her arm (Image: Voyagerix/iStock/Getty Images)

Allergies

Itching might be a result of an allergic reaction to magnesium. With an allergy, your immune system mistakenly identifies a generally harmless substance like magnesium as an invader, and it goes into attack mode, bombarding it as it would a toxin. Your body's overactive defense mechanism can produce itching, hives, swelling of the mouth, face, lips or tongue, difficulty breathing or talking, diarrhea and dizziness. If you have a severe reaction to magnesium—for example, if you are itching all over of if you find it hard to talk—then call your physician or visit the emergency room.

Kidneys

In healthy people, kidneys keep blood in balance, flushing out unneeded minerals. When you have impaired kidney function, you may not be able to filter out extra magnesium and phosphate in your blood. The magnesium binds with the phosphate, producing a tiny crystal of magnesium phosphate. These crystals can settle out in your skin, producing itchiness. In 2003, doctors writing in "QJM: A Journal of Medicine," explained that magnesium phosphate crystals could trigger the immune system to jump into attack mode, which would produce itching.

Dialysis

When people have very little kidney function, they use dialysis to help filter toxins out of their blood. Dialysis doesn't do a very good job with removing magnesium and phosphate, so the minerals build up over time. Dialysis patients are the most likely people to develop itching from magnesium phosphate crystals. Dialysis patients have to limit high-magnesium foods like spinach, beans, nuts, seeds and whole grains.

Recommendations

If your itching symptoms are fairly mild, you might be able to manage your symptoms by cutting down your magnesium intake. Talk to your physician before stopping any magnesium supplements she has advised you to take. If you are taking a separate magnesium supplement, or calcium-magnesium-zinc blend, you could try switching to a single multivitamin or a lower dosage of the mixture.

Avoid scratching your skin with fingernails, because that can allow bacteria into your skin and produce an infection. Try scratching with the pads of your fingers and take an oatmeal bath.

REFERENCES & RESOURCES
Load comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use, Privacy Policy and Copyright Policy. The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.